Custom Search

News

Tuesday 01 April 2003

Treatment of lithium-induced diabetes insipidus with amiloride.

By: Finch CK, Kelley KW, Williams RB.

Pharmacotherapy 2003 Apr;23(4):546-50

A 63-year-old African-American woman was admitted to the hospital with urosepsis and altered mental status. She had a history of schizophrenia and was treated with olanzapine 5 mg/day and lithium carbonate 300 mg 3 times/day. During her hospital stay, her sodium level and serum osmolality increased and her urine osmolality decreased, whereas her lithium levels remained within normal limits. Based on these findings, the patient was diagnosed with diabetes insipidus secondary to lithium therapy and was treated successfully with amiloride. Clinicians have been aware of lithium toxicity for many years and traditionally have administered thiazide diuretics for lithium-induced polyuria and nephrogenic diabetes insipidus. Recently, amiloride, a potassium-sparing diuretic, has been reported as a successful treatment for nephrogenic diabetes insipidus.

Use of this site is subject to the following terms of use